Asthma Drug Singulair Linked To Neuropsychiatric Reactions and Suicidal Thoughts

In 2009, the U.S. Food and Drug Administration investigated the clinical trial reports of the popular asthma drug Singulair.  Although they determined psychiatric problems were not frequently reported, the FDA noted that the trials were not designed to look for that issue.  Now, four years later, Australia’s medicine watchdog has revealed that Singulair has been linked to suicidal thoughts in children and teenagers, and medical experts are cautioning doctors to prescribe it with caution, according to the Herald Sun.

Also known as montelukast, Singulair is often used to help treat adults and children with chronic asthma and seasonal allergic rhinitis.  Approximately 20,000 Australians use Singulair, and according to medical expert Professor Adam Jaffe, it is more commonly used to treat children than adults.  Although he notes that the drug is “highly effective” in the majority of cases, the Therapeutic Goods Administration has warned health professionals of montelukast’s potential risk of neuropsychiatric adverse events.

According to the Australian Prescriber’s Medicines Safety Update, the TGA received reports of neuropsychiatric adverse events in 58 children and adolescents treated with montelukast over a thirteen-year period that began on January 1, 2000.  Of the reports, five cited suicidal ideation, five cited depression, and eight cited agitation.  Nightmares, altered mood, and insomnia were also among the reports, and the TGA noted that patients often experienced multiple neuropsychiatric reactions.

While the number of reports seems small considering the length of collection time, the TGA notes that this could be an underestimate of the problem as it is often difficult to establish psychiatric diagnoses in children.  Additionally, Pharmacy News notes that the potential risk of these adverse events is generally higher when initiating therapy or increasing the dosage.

The TGA advises health professionals to be aware of the potential adverse effects of singulair and encourage patients and parents to seek medical advice should they occur.  Professor Jaffe notes that parents shouldn’t automatically rule out use of montelukast for their children:  “With any medication you have got to balance the risks versus the benefits and singulair is no different.”